Tennessee, 2003Flash Flooding and Hail in Tennessee, August 6, 2003
August 6, 2003 · NWS OHX · 10 events in 7 counties and zones
6 flash flood, 3 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 6, 9:05 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 6, 9:05 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1005 AM CDT WED AUG 6 2003
ON-GOING CONVECTION ACROSS SOUTHERN AREAS OF MID STATE AT MID
MORNING. HAND ANALYZED SURFACE CHART HAS STATIONARY FRONT
ACROSS NORTHERN PARTS OF WEST AND MIDDLE TENNESSEE. DEWPOINT NOSE
UP ALONG MISSISSIPPI RIVER NEAR MEMPHIS AND JONESBORO.
12Z HAND ANALYZED UPPER LEVEL CHARTS SHOWS SPEED MAX PUNCHING DOWN
THROUGH MISSOURI. THINK THIS WILL CRANK THINGS UP TO OUR WEST WHICH
MAY CLIP SOUTHWESTERN AREAS OF MID STATE LATER TODAY. CANT RULE OUT
SEVERE DURING AFTERNOON HOURS...ESPECIALLY OVER SOUTHWESTERN AREAS
BUT FOR NOW THINK IT WILL BE MAINLY TO OUR WEST.
WILL UPDATE FORECAST MAINLY FOR WORDING.
UPDATED ZONES WILL BE OUT SHORTLY.
.BNA...NONE.
BOYD
01
Hazardous weather outlook, Aug 6, 4:30 AM CST, 7 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-071030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED AUG 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY
SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED AGAIN TODAY AND THIS
EVENING. HOWEVER...LESS FAVORABLE THERMODYNAMIC AND WIND SHEAR
PROFILES SHOULD KEEP THUNDERSTORMS BELOW SEVERE LIMITS. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JLM
Event by event
6 flash flood, 3 thunderstorm wind, 1 hail. Local standard time, as filed.
Flash Flood, Cannon
- When
- August 6, 12:00 PM CST to 2:30 PM CST
- Where
- Cannon County, Woodbury
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.809, -86.062 (the zone’s center; the record gives no point)
Sheriff's office reported flooding on Main Street, Short Mountain Road and Auburntown Road.
Flash Flood, Lewis
- When
- August 6, 12:22 PM CST to 4:00 PM CST
- Where
- Lewis County, 4 mi E of Hohenwald
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.527, -87.493 (the zone’s center; the record gives no point)
General public reported flooding along U.S. Highway 412.
Flash Flood, Lewis
- When
- August 6, 1:15 PM CST to 4:00 PM CST
- Where
- Lewis County, 5 mi N of Hohenwald
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.527, -87.493 (the zone’s center; the record gives no point)
Spotter reported flash flooding near Kimmins and close to the Hickman-Lewis County line.
Flash Flood, Hickman
- When
- August 6, 1:17 PM CST to 4:15 PM CST
- Where
- Hickman County, Centerville
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.803, -87.473 (the zone’s center; the record gives no point)
TDOT reported flooding on Swan Creek Road on the Hickman-Lewis County line. Several bridges were covered with water.
Hail, Benton
- When
- August 6, 2:12 PM CST
- Where
- Benton County, Camden
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.050, -88.100
Sheriff's office reported golf ball size hail.
Thunderstorm Wind, Benton
- When
- August 6, 2:14 PM CST
- Where
- Benton County, Camden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.050, -88.100
Camden Police Department reported one tree down and power lines down on West Main in Camden.
Flash Flood, Rutherford
- When
- August 6, 2:16 PM CST to 3:00 PM CST
- Where
- Rutherford County, Northeast Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.843, -86.417 (the zone’s center; the record gives no point)
Sheriff's office reported high water on Jefferson Road in the northeast part of the county.
Thunderstorm Wind, Perry
- When
- August 6, 2:50 PM CST
- Where
- Perry County, Linden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.617, -87.850
TDOT reported trees were blown down on Marsh Creek Road, Flatwoods Road, and Sinking Creek Road in Linden.
Flash Flood, Perry
- When
- August 6, 3:05 PM CST to 6:00 PM CST
- Where
- Perry County, Linden
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.643, -87.859 (the zone’s center; the record gives no point)
Sheriff's office reported about 6 inches of water on roads in Linden.
Thunderstorm Wind, Wayne
- When
- August 6, 3:30 PM CST
- Where
- Wayne County, South Portion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.100, -87.783
TDOT reported trees were blown down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, August 6, 20031 death · $1,000 · 50 kt wind · 4 events
- Flash Flood and Hail in New Hampshire, August 6, 2003$3.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Mississippi, August 6 to 7, 2003$621,000 · 68 kt wind · 27 events
- Wildfire in Hawaii, August 6, 2003$1.2 million · 1 event
- Wildfire in Montana, August 6 to 24, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 6, 2003$262,000 · 50 kt wind · 5 events
- Flood in Ohio, August 6, 2003$100,000 · 1 event
- Tornado in North Carolina, August 6, 2003$50,000 · F0 · 1 event
- Lightning Strike in Maine, August 6, 2003$50,000 · 1 event
- Flash Flooding in New York, August 6, 2003$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375110, 5332599, 5332598, 5332676, 5332602, 5332601, 5332600, 5332675, 5332603, 5332604.